Some medications can damage our hearing. It’s important to be aware of these medications because there are things to do to monitor and prevent hearing loss. Below we answer some of the most common questions related to medications that can damage your hearing.
In this article
What is ototoxicity?
Damage to your ear, caused by certain medications or non-medical chemicals, that results in hearing loss, ringing in your ear or balance problems is called ototoxicity. In the medical community, such medications are called ototoxic drugs.
Ototoxic drugs affect people differently. We have different levels of sensitivity to medication-related hearing loss. While some people develop hearing loss, others may not, and the level of hearing loss also differs from one person to another. Many factors play a role in an individual’s sensitivity to ototoxic drugs, those include - age, genetic tendency, general health, low levels of red blood cells and serum proteins, reduced renal function, previous noise exposure and coadministration of multiple ototoxic agents .
There are some very common drugs that you can likely find in your medicine cabinet that can be ototoxic if used in higher than recommended dosages. This includes aspirin, ibuprofen, and acetaminophen. Typically these changes are reversible after discontinuing them . However, they are frequently prescribed to help reduce the risk of stroke and heart disease.
Another fairly common, yet potentially ototoxic medicine, is a class of drugs called Loop diuretics. Loop diuretics are used to help eliminate excessive fluid from the body that occurs with high blood pressure, heart failure, kidney and liver disease.
Many types of cancer are treated by ototoxic medications. This means, that in many cases these medications are life-saving, and in extreme cases, should be continued even in the presence of apparent changes in hearing.
So what should you know if you are taking an ototoxic drug?
What should you do when taking ototoxic drugs (medication that can cause hearing loss)?
Those who are receiving ototoxic medications should be closely monitored for signs of ototoxicity, which can include tinnitus, hearing loss, and balance problems. If ototoxicity is suspected, the dosage or duration of treatment may need to be adjusted, or the medication may need to be stopped altogether and be replaced by a different medication if possible.
There are several important things to consider when taking medications that can cause hearing loss.
Get a baseline hearing test before you start taking ototoxic medications:
It’s important to have a baseline hearing test before starting to take medication that can damage your hearing. This way you, your doctor, and your audiologist, will be able to detect hearing loss early on. Early detection of changes in your hearing and knowing that the change is likely caused by the medications you are taking will allow your clinical team to consider other options for you and help you with your hearing.
In emergency life-threatening conditions, mainly infectious, the doctor might have to start a medication that is known to be ototoxic (e.g. one of the aminoglycoside group of antibiotics) without having a baseline hearing test. To reduce the risk for hearing damage, the level of the medication in your body is closely monitored and as soon as the medical condition allows, a hearing test is performed.
Regularly test your hearing while taking ototoxic medications:
Ototoxic medications damage hearing over time. Testing your hearing regularly will allow you to detect changes in your hearing early on.
If you have hearing loss due to ototoxic medications promptly discuss your options with your doctor and pharmacist:
In some cases, it is possible to modify the treatment to prevent further hearing loss. For example, your doctor may decide to change the dosage of the drug you are taking, how you are taking it - or switch you to a different medication. It depends on your situation so be sure to discuss your options with your doctor.
Which medications can be ototoxic and cause hearing damage?
Cisplatin: A drug used to treat cancer. Cisplatin is one of the most effective therapeutic agents for the treatment of cancer and is frequently used by Oncologists. Unfortunately, on average, 2 out of 3 people taking Cisplatin will experience hearing loss .
Carboplatin and Oxalopatin, two other medications from the same group, are less ototoxic and can be used instead of Cisplatin in cases of hearing loss, but they may be less effective for the treatment of the disease or may have other side effects.
Ototoxicity of the platin group medications depends in general on the overall amount of cisplatin the patient had received. When receiving Cisplatin treatment, it is also important to be aware that combining it with other medication, such as aminoglycosides or loop diuretics significantly increases the risk of Cisplatin-induced hearing loss. Be sure to consult with your healthcare team and review all the medications you are taking.
Aminoglycosides. Aminoglycosides are a class of antibiotic medications used to treat serious bacterial infections. These antibiotics may damage the hair cells in the cochlea and can cause hearing loss. The degree of damage to hearing varies among different aminoglycosides and is influenced by factors such as dose, duration of treatment, and patient age. Gentamicin is known to have a higher risk of ototoxicity compared to other aminoglycosides. When ototoxicity is suspected, the dosage or duration of treatment may need to be adjusted, or the medication may need to be stopped altogether. When receiving Gentamicin it is recommended to monitor its concentration in the body periodically. Aminoglycosides are valuable antibiotics and are used only for serious infections. In such infections, their benefits may outweigh the potential risks of ototoxicity. This can be determined by the doctor who decided to use them for the specific patient, often together with the treating infectious diseases specialist, and they are expected to present the information to the patient/family.
Loop diuretics. Loop diuretics are a class of medications used in the management of fluid overload and edema conditions such as may occur in heart failure and hypertension. Their ototoxic potential is thought to be by interfering with the electrolyte balance within the inner ear. Furosemide is known to have a higher risk of ototoxicity compared to other loop diuretics. As with other ototoxic medications, healthcare providers should carefully consider the risks and benefits of loop diuretic therapy for each individual patient.
Quinine. Quinine is used to treat malaria. Quinine can cause ototoxicity by damaging the hair cells and fibers of the auditory nerve. This can happen with both short and long-term use of the medication. Individuals prescribed quinine should be closely monitored for any indications of ototoxicity, and if such symptoms are observed, immediate discontinuation of the medication is recommended.
Non-steroidal anti-inflammatory drugs. Non-steroidal anti-inflammatory drugs (NSAIDs) are a category of drugs that are widely utilized for alleviating pain, inflammation, and fever. Non-steroidal anti-inflammatory drugs (NSAIDs) are thought to cause ototoxicity by reducing the blood flow to the inner ear and by directly damaging the hair cells and fibers of the auditory nerve in the inner ear. The effect on hearing of non-steroidal anti-inflammatory drugs can be temporary or permanent, depending on the amount of drug and duration of treatment.
Antiretroviral therapy. Antiretroviral therapy (ART) is a treatment for human immunodeficiency virus (HIV) infection. This therapy has changed HIV infection from a near-certainly fatal illness to one that can be managed chronically. Some medications used in ART, such as nucleoside reverse transcriptase inhibitors (NRTIs), have been associated with ototoxicity. The mechanism by which ART causes ototoxicity is believed to involve mitochondrial dysfunction and oxidative stress within the hair cells and fibers of the auditory nerve. Individuals taking antiretroviral therapy should be monitored for any signs of ototoxicity, and should hearing loss is detected the physician should be informed to consider adjustment of the treatment if possible.
Humelan adheres to strict sourcing guidelines, relying on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references. We work hard to ensure that our content is accurate and up-to-date.
1. Landier, W., 2016. Ototoxicity and cancer therapy. Cancer, 122(11), pp.1647-1658. https://doi.org/10.1002/cncr.29779
2. Hoshino, T., Tabuchi, K. and Hara, A., 2010. Effects of NSAIDs on the inner ear: possible involvement in cochlear protection. Pharmaceuticals, 3(5), pp.1286-1295. https://www.mdpi.com/1424-8247/3/5/1286
3. Karasawa, T. and Steyger, P.S., 2015. An integrated view of cisplatin-induced nephrotoxicity and ototoxicity. Toxicology letters, 237(3), pp.219-227. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4516600/